New Hampshire, 2013Flash Flood in New Hampshire, July 2 to 3, 2013
July 2 to 3, 2013 · NWS BOX · 1 event in 1 county or zone
A surface front stalled just north of Southern New England resulted in a warm, unstable, moist airmass across southern New Hampshire. Plenty of instability and a 30-40 knot low level jet resulted in showers and thunderstorms while preciptable water values above 2 inches resulted in heavy rain and subsequently, flash flooding in Cheshire County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface front stalled just north of Southern New England resulted in a warm, unstable, moist airmass across southern New Hampshire. Plenty of instability and a 30-40 knot low level jet resulted in showers and thunderstorms while preciptable water values above 2 inches resulted in heavy rain and subsequently, flash flooding in Cheshire County. The Governor of New Hampshire declared a state of emergency on July 3 for flooding in Cheshire County as well as Grafton and Sullivan Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 2, 6:09 PM EST, 28 minutes earlier.
Area forecast discussion, Jul 2, 6:09 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
709 PM EDT TUE JUL 2 2013
.SYNOPSIS...
HIT AND MISS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
WEEKEND...ESPECIALLY INTERIOR. INCREASINGLY HOT AND HUMID WEATHER
WILL PERSIST INTO NEXT WEEK AS HIGH PRESSURE BACKS IN FROM THE
WESTERN ATLANTIC. A HEAT WAVE IS LIKELY ACROSS PORTIONS OF SNE
STARTING THU OR FRI AND LASTING INTO NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
7 PM UPDATE...SHOWERS HAVE BECOME MORE NUMEROUS ACROSS SOUTHERN
NEW HAMPSHIRE AND NORTHEAST MASSACHUSETTS THIS EVENING. THERE ARE
TWO SEPARATE AREAS OF STORMS. ACROSS SOUTHERN NEW HAMPSHIRE...THE
STORMS ARE STRONGER AND HAVE POTENTIAL FOR LIGHTNING...HEAVY
RAIN...AND FLOODING. THE STORMS IN NORTHEASTERN MASSACHUSETTS ARE
BEHIND THE BACK DOOR FRONT WHICH IS EVIDENT ON RADAR. THE BACK
DOOR FRONT HAS MOVED FARTHER INLAND THAN ANTICIPATED AND STRETCHES
FROM ROUGHLY LEOMINSTER THROUGH WALPOLE...BROCKTON...AND DOWN TO
PLYMOUTH. THESE SHOWERS HAVE BEEN MAINLY BRIEF...LOW TOPPED
SHOWERS WITH NO LIGHTNING IN THEM. THE STORMS ACROSS SOUTHERN NEW
HAMPSHIRE ARE ON THE THETA-E RIDGE AXIS AND WILL LIKELY SUSTAIN
THEMSELVES A WHILE LONGER BEFORE DYING DOWN LATE THIS EVENING. THE
SHOWERS ACROSS NORTHEASTERN MASSACHUSETTS SHOULD DIMINISH WITH
SUNSET.
4 PM UPDATE...
MLCAPES AROUND 1500 J/KG WITH AROUND 30 KT OF EFFECTIVE SHEAR SO
STILL EXPECTING SCT SHOWERS/TSTMS TO DEVELOP ACROSS INTERIOR SNE
WITH LOW LEVEL THETA-E RIDGE AXIS FAVORING N CT AND W MA. BACKDOOR
FRONT WHICH HAS SLIPPED SOUTH ALONG THE NE MA COAST COULD ALSO ACT
AS A FOCUS FOR A FEW STORMS ACROSS E MA. LOCALLY HEAVY RAINFALL
REMAINS THE PRIMARY THREAT BUT THERE IS ENOUGH SHEAR TO SUPPORT A
FEW ORGANIZED STORMS WITH ROTATING UPDRAFTS IN THIS TROPICAL
ENVIRONMENT WITH LOW LCL HEIGHTS
TONIGHT...CONVECTION IS EXPECTED TO LINGER INTO THE EVENING THEN
IT SHOULD DIE DOWN. HOWEVER...LOW LEVEL JET LIFTING N INTO SNE
WILL BRING INCREASING MOISTURE TRANSPORT. ELEVATED INSTABILITY IS
MARGINAL BUT CANT RULE OUT A FEW SHOWERS OR A THUNDERSTORM DURING
ANY TIME OVERNIGHT. AREAS OF FOG SHOULD REMAIN CONFINED TO THE S
COAST AS BL FLOW VEERS TO THE WSW...BUT PATCHY FOG ALSO POSSIBLE
ACROSS NE MA N OF THE FRONT. WARM AND HUMID NIGHT WITH MINS UPPER
60S TO LOWER 70S...EXCEPT LOW TO MID 60S NE MA AND SE NH ON THE
COOL SIDE OF THE BOUNDARY. THIS BOUNDARY IS FORECAST TO LIFT BACK
TO THE NORTH BY LATER TONIGHT OR WED MORNING.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE BACKDOOR FRONT WILL LIFT TO THE NORTH DURING THE
MORNING...OTHERWISE SW FLOW WILL PREVAIL AROUND SUBTROPICAL RIDGE
OVER THE WESTERN ATLANTIC. ANOTHER SHORTWAVE ROTATING AROUND THE
PERIPHERY OF THE RIDGE AND INTO SNE WILL BRING MORE SCT
SHOWERS/TSTMS TO SNE...MAINLY INTERIOR WHERE BEST INSTABILITY.
CAPES 1000-1500 J/KG BUT DEEP LAYER SHEAR WILL BE 20-25 KT WHICH
IS CONSIDERABLY LESS THAN RECENT DAYS SO SEVERE WEATHER NOT
ANTICIPATED AT THIS TIME. LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREAT AS TROPICAL AIRMASS REMAINS WITH PWATS NEAR 2" AND
DEWPOINTS AROUND 70.
WITH BL FLOW FROM A W/SW DIRECTION AND A BIT LESS MOISTURE WE
EXPECT MORE SUNSHINE ESPECIALLY IN THE AFTERNOON. 850 MB TEMPS
16-17C SO MAXES SHOULD REACH WELL INTO THE 80S. A FEW LOCATIONS
COULD REACH 90 WITH SUFFICIENT SUN BUT DID NOT GO THIS WARM YET
AS FULL SUN NOT LIKELY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...
* POTENTIAL FOR 5-6 DAY HEAT WAVE BEGINNING ON INDEPENDENCE DAY
* SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY
THERE IS GOOD GENERAL AGREEMENT AMONGST THE MODELS THROUGH MUCH
OF THE LONG TERM. THERE ARE SOME MODEL DISCREPANCIES REGARDING THE
STRENGTH AND EXTENT OF AN UPPER LEVEL RIDGE OVER THE EASTERN U.S.
THROUGH MUCH OF THE LONG TERM. ULTIMATELY THIS WILL AFFECT THE
WEATHER IN THIS AREA MAINLY IN WHERE AND WHEN SHOWERS AND
THUNDERSTORMS ARE ABLE TO DEVELOP. THE CONSENSUS IS WITH THE GFS
AND ECMWF ENSEMBLES WHICH HAVE THE UPPER RIDGE BUILDING
NORTHWESTWARD INTO SOUTHERN NEW ENGLAND FOR INDEPENDENCE DAY AND
THEN GRADUALLY SINKING SOUTHWARD THROUGH THE REMAINDER OF THE
FORECAST PERIOD. THIS HAS BEEN A DIFFICULT PATTERN TO BREAK DOWN
AND CHANGE SO AM HESITANT IN HAVING IT BREAK DOWN AS QUICKLY AS
THE OPERATIONAL MODELS HAVE. THE GFS KEEPS ENOUGH RIDGING OVER
SOUTHERN NEW ENGLAND TO KEEP LOW PRESSURE SYSTEMS TRAVELING
THROUGH SOUTHERN CANADA AS OPPOSED TO THROUGH SOUTHERN NEW
ENGLAND. MUCH OF THE UNCERTAINTY IN THE LONG TERM RESTS IN HOW
QUICKLY THIS BLOCKING PATTERN BREAKS DOWN AND THEN IN THE TIMING
OF THE INDIVIDUAL SHORTWAVES THAT ROTATE AROUND THE TOP OF THE
RIDGE.
OVERALL...AM EXPECTING SUMMER LIKE TEMPERATURES IN THE UPPER 80S TO
LOWER 90S THROUGH MUCH OF THE FORECAST PERIOD. WITH THAT...WE ARE
LOOKING AT POTENTIALLY HAVING A 5 TO 6 DAY LONG HEAT WAVE. AT THIS
POINT...THERE IS POTENTIAL FOR HEAT INDICES TO REACH INTO THE 100S
WITH 70 DEGREE DEWPOINTS AROUND. HOWEVER...THESE TEMPS WILL LARGELY
DEPEND ON THE AMOUNT OF CLOUD COVER EACH DAY AND WHETHER ANY SHOWERS
OR THUNDERSTORMS AFFECT ANY PARTICULAR AREA. THERE IS POTENTIAL FOR
SHOWERS AND THUNDERSTORMS EACH DAY IN THE LONG TERM WITH PLENTY OF
MOISTURE AND INSTABILITY AVAILABLE. HOWEVER...THIS ACTIVITY ON WILL
LARGELY DEPEND ON THE TIMING OF SHORTWAVES MOVING OVER THE UPPER
RIDGE.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
MODERATE CONFIDENCE.
TONIGHT...EXPECT IFR/LIFR CIGS TO EXPAND ALONG THE COASTAL PLAIN
WITH A MIX OF MVFR/IFR CIGS ELSEWHERE. IFR/LIFR FOG SHOULD BE
CONFINED TO THE S COAST. -SHRA/TSRA CONTINUES THROUGH 03Z ACROSS
SW NH/W MA/N CT.
WEDNESDAY...IFR/LIFR TO START SHOULD IMPROVE TO VFR BY LATE
MORNING AS LOW LEVEL MOISTURE MIXES OUT WITH W/SW FLOW. SCT
SHRA/TSRA EXPECTED IN THE AFTERNOON IN THE INTERIOR WHICH MAY
PRODUCE BRIEF MVFR/IFR.
KBOS TERMINAL...MODERATE CONFIDENCE. BACKDOOR FRONT HAS PUSHED
WELL TO THE S AND EXPECT IFR CONDITIONS TO DEVELOP SHORTLY AS
LOWER CIGS MOVE DOWN THE COAST. PATCHY FOG IS POSSIBLE AS WELL.
THE FRONT SHOULD LIFT BACK TO THE N AFTER MIDNIGHT WITH WIND SHIFT
TO SW AND IMPROVING CONDITIONS.
KBDL TERMINAL...MODERATE CONFIDENCE. EXPECT MAINLY MVFR CIGS
THROUGH TONIGHT...IMPROVING WED.
OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...
MODERATE CONFIDENCE. MAINLY VFR. THERE IS A LOW TO MODERATE
PROBABILITY OF SHOWERS AND THUNDERSTORMS AND ACCOMPANYING
MVFR/IFR CONDITIONS EACH AFTN/EVE. FOG IS LIKELY TO DEVELOP MOST
NIGHTS...WITH THE HIGHEST PROBABILITY OF THIS HAPPENING ALONG THE
SOUTH COAST. THIS WILL LIMIT CIGS AND VSBYS TO IFR/MVFR AT TIMES.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
HIGH CONFIDENCE.
PERSISTENT SOUTHWEST FLOW WILL MAINTAIN 4 TO 5 FOOT SEAS OVER THE
SOUTHERN OUTER WATERS AND RI SOUND TONIGHT...BUT SUBSIDING DURING
WED. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CONTINUES INTO
WEDNESDAY. WINDS WILL REMAIN BELOW 20 KNOTS. AREAS OF FOG WILL
BRING REDUCED VSBYS TONIGHT.
OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...
MODERATE CONFIDENCE THROUGH THE PERIOD.
PERSISTENT WEST TO SOUTHWEST WINDS AND LINGERING SWELL WILL ALLOW
SEAS OF 5+ FT TO CONTINUE PARTICULARLY OVER THE OCEAN WATERS SOUTH
AND SOUTHEAST OF SRN NEW ENGLAND. WINDS SHOULD REMAIN BELOW SMALL
CRAFT THRESHOLDS SAVE FOR THE AFTERNOON AND EARLY EVENING HOURS
SURROUNDING CAPE COD AND THE ISLANDS ON THU AND FRI...WHERE A FEW
GUSTS APPROACHING 25 KT ARE POSSIBLE.
OTHERWISE...SOME OVERNIGHT FOG AND STRATUS MAY CAUSE OCCASIONAL
REDUCTIONS IN VISIBILITY.
&&
.HYDROLOGY...
ANY SHOWERS/THUNDERSTORMS THROUGH TONIGHT HAVE THE POTENTIAL TO
BRING LOCALLY HEAVY DOWNPOURS WITH AREAS OF URBAN AND POOR
DRAINAGE FLOODING...AND QUICK RISES ON A FEW OF THE FLASHIER
STREAMS. THE FLASH FLOOD WATCH IS IN EFFECT UNTIL WEDNESDAY
MORNING IN RECOGNITION OF THIS POTENTIAL.
&&
.CLIMATE...
PLEASE FIND THE TOP 5 WETTEST JUNE RAINFALL TOTALS FOR EACH OF
OUR FOUR CLIMATE SITES...THESE INCLUDE RAINFALL TOTALS FOR JUNE
2013 ENDING AT 1 AM THE MORNING OF JULY 1ST...
BOSTON...
1. 13.20 INCHES IN 1982
2. 11.58 INCHES IN 1998
3. 10.50 INCHES IN 2013
4. 10.09 INCHES IN 2006
5. 9.13 INCHES IN 1931
HARTFORD...
1. 13.60 INCHES IN 1982
2. 10.79 INCHES IN 2013
3. 9.66 INCHES IN 1972
4. 9.16 INCHES IN 2006
5. 8.08 INCHES IN 1937
PROVIDENCE...
1. 11.08 INCHES IN 1982
2. 10.08 INCHES IN 2013
3. 9.61 INCHES IN 1998
4. 9.24 INCHES IN 2006
5. 7.21 INCHES IN 1938
WORCESTER...
1. 12.17 INCHES IN 1982
2. 10.06 INCHES IN 2013
3. 9.68 INCHES IN 1998
4. 9.25 INCHES IN 1972
5. 8.31 INCHES IN 1922
&&
.EQUIPMENT...
KBOX 88D IS BACK IN SERVICE FOR THE MOMENT. WE ARE AWAITING A PART
WHICH SHOULD PREVENT FUTURE ISSUES.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CTZ002.
MA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MAZ002>004-
008>011-026.
NH...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NHZ011-012-015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT
WEDNESDAY FOR ANZ235-254>256.
&&
SYNOPSIS...KJC/RLG
NEAR TERM...KJC/RLG
SHORT TERM...KJC
LONG TERM...RLG
AVIATION...KJC/RLG
MARINE...KJC/RLG
HYDROLOGY...STAFF
CLIMATE...STAFF
EQUIPMENT...STAFFHazardous weather outlook, Jul 2, 3:11 AM EST, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
411 AM EDT TUE JUL 2 2013
CTZ002-MAZ002>004-008>011-026-NHZ011-012-015-030815-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
411 AM EDT TUE JUL 2 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
A STRONG TO SEVERE THUNDERSTORM IS POSSIBLE ONCE AGAIN TODAY. THE
PRIMARY THREAT WILL BE HEAVY RAIN WITH THE POTENTIAL FOR FLASH
FLOODING. HOWEVER...SOME STRONG WINDS ARE POSSIBLE AGAIN TODAY AS
WELL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WEDNESDAY THROUGH THURSDAY...RUNOFF FROM HEAVY RAINFALL MAY CAUSE
THE CONNECTICUT RIVER TO GO INTO FLOOD WEDNESDAY AND THURSDAY. AT
MONTAGUE AND NORTHAMPTON...THE RIVER MAY APPROACH OR EVEN GO OVER
FLOOD STAGE WEDNESDAY AFTERNOON. AT THOMPSONVILLE AND
HARTFORD...THE RIVER MAY APPROACH OR GO OVER FLOOD STAGE LATE
WEDNESDAY NIGHT OR THURSDAY MORNING.
ON WEDNESDAY...A FEW THUNDERSTORMS...PARTICULARLY IN THE WEST MAY
LEAD TO SOME LOCALIZED FLASH FLOODING ISSUES.
ON JULY 4TH...HIGH TEMPERATURES MAY REACH INTO THE 90S DURING THE
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
CTZ003-004-MAZ005>007-012>024-RIZ001>008-030815-
TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
411 AM EDT TUE JUL 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS COULD LEAD TO LOCALLY HEAVY RAINFALL. THIS
HEAVY RAINFALL COULD LEAD TO POOR-DRAINAGE AND URBAN NUISANCE
FLOODING INTO TONIGHT. AN ISOLATED STRONG TO SEVERE THUNDERSTORM
IS POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
LOCALIZED SIGNIFICANT RAINFALL OVER A SHORT PERIOD OF TIME WILL
BE POSSIBLE ON WEDNESDAY...POTENTIALLY RESULTING IN URBAN STREET
FLOODING...BUT THIS IS A LOWER CHANCE THAN TODAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ANZ230>237-250-251-254>256-030815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
411 AM EDT TUE JUL 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
DENSE FOG WILL BE POSSIBLE ALONG THE SOUTH COAST RESULTING IN
VISIBILITIES DOWN TO A QUARTER MILE OR LESS AT TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
DENSE FOG WILL BE POSSIBLE ALONG THE SOUTH COAST RESULTING IN
VISIBILITIES DOWN TO A QUARTER MILE OR LESS AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Jul 2, 5:15 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
615 PM EDT TUE JUL 2 2013
MAZ002-NHZ011-022300-
WESTERN FRANKLIN MA-CHESHIRE NH-
615 PM EDT TUE JUL 2 2013
...THUNDERSTORMS WITH HEAVY RAIN DEVELOPING OVER CHESHIRE COUNTY...
AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SHOWERS AND THUNDERSTORMS FROM READSBORO VERMONT NORTHEASTWARD TO
NEAR BRATTLEBORO VERMONT AND NORTHEAST TO CHESTERFIELD AND STODDARD
NEW HAMPSHIRE. A FEW OF THE STORMS WERE PRODUCING HEAVY DOWNPOURS OF
ONE-HALF TO ONE INCH IN 30 MINUTES. THE STORMS WERE MOVING TO THE
NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
KEENE...SURRY...SULLIVAN...MARLOW...GILSUM...CHESTERFIELD...
STODDARD...NELSON...ROXBURY AND WESTMORELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THUNDER IS HEARD...MOVE INDOORS TO A PLACE OF SAFETY. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4313 7218 4313 7203 4298 7206 4279 7252
4281 7255 4274 7265 4270 7274 4273 7278
4273 7279 4281 7256 4288 7256 4292 7252
4295 7254 4297 7247 4300 7245 4306 7246
4318 7219 4318 7216
TIME...MOT...LOC 2204Z 232DEG 24KT 4289 7252
FIELDSpecial weather statement, Jul 2, 6:21 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
721 PM EDT TUE JUL 2 2013
NHZ011-030000-
CHESHIRE NH-
721 PM EDT TUE JUL 2 2013
...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO WEST CENTRAL AND
NORTHERN CHESHIRE COUNTY...
AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PUTNEY
VERMONT TO KEENE...MOVING NORTHEAST AT 20 MPH. SOME OF THESE STORMS
HAVE PRODUCED OVER AN INCH OF RAIN IN 30 MINUTES.
LOCATIONS IMPACTED INCLUDE...
KEENE...SURRY...SULLIVAN...MARLOW...GILSUM...ALSTEAD...STODDARD...
WALPOLE AND WESTMORELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4306 7205 4290 7239 4297 7250 4297 7247
4299 7247 4300 7245 4305 7247 4308 7244
4315 7243 4313 7243 4313 7237 4316 7237
4315 7233 4316 7233 4317 7226
TIME...MOT...LOC 2314Z 242DEG 15KT 4302 7252 4293 7235
EVTFlash Flood, Cheshire
- When
- July 2, 6:37 PM EST to July 3, 12:00 AM EST
- Where
- Cheshire County, 1.03 mi NNW of West Chesterfield to 0.59 mi WSW of Sullivan
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 42.935, -72.525
Three to four inches of rain fell across Cheshire County, some locations receiving that much in one hour. This resulted in widespread flooding. In Westmoreland, numerous roads were flooded and many were closed including Route 63 from South Village Road to Route 12, Route 12 from Route 63 to the Keene line, Depot Road, Eagle Road, London Cross Road near Route 12, and areas along Route 61. The Mill brook overflowed its banks at the intersection of Route 12 and Aldrich Road. Up to one foot of water and debris flooded the road. Twenty-five to thirty campers were evacuated from the campground on Route 63 due to flooding. Part of Route 12 was washed out in the South Village area of Westmoreland. One lane of Route 63 at Chickering Road was washed out. Part of Cross Road also was washed out. The River Road north bridge near the Walpole town line was washed away. Emergency personnel evacuated parts of the South Village area of Westmoreland. In Walpole, the intersection of Watkins Hill and County Roads was flooded with over a foot of water. North Road was closed at Matt Brook. Several basements were flooded in Gilsum on Vessel Rock Road and Route 10. Part of North Road in Alstead was closed due to flooding. Other roads that were closed are Route 123 from Marlow Village to the Alstead line in Marlow, Route 12A from Carpenter to Walpole Valley Road in Surry, and Route 123 at Gilsum Mine Road in Alstead. In Alstead, Thayer Brook Road near Corbin Road, Route 12A north of Walpole Valley Road, Route 123 from Gilsum Mine Road to the Marlow town line, and South Woods Road were all closed. A state of emergency was declared for Cheshire county because of the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Hampshire, July 2, 2013$10 million · 6 events
- Tornado in South Carolina, July 2, 20139 injured · $88,000 · EF1 · 1 event
- Strong Wind in American Samoa, July 2 to 3, 2013$4.0 million · 1 event
- Flash Flooding in Vermont, July 2, 2013$325,000 · 3 events
- Flash Flood and Debris Flow in California, July 2 to 3, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Winds in North Carolina, July 2, 2013$115,000 · EF0 · 4 events
- Hail in Iowa, July 2, 2013$82,000 · 1 in hail · 6 events
- Hail and Damaging Wind in West Virginia, July 2, 2013$90,000 · 0.88 in hail · 3 events
- High Wind in Nevada, July 2, 2013$50,000 · 52 kt wind · 1 event
- Lightning Strikes in Georgia, July 2, 20131 injured · $20,000 · 2 events
- Flash Flood and Hail in New Mexico, July 2, 2013$1,000 · 1.75 in hail · 16 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 2, 20136 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 462091.